Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 371, NWS Nashville, TN

July 16, 2003Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2003, 3:03 AM CDT for Sumner County, Trousdale County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 3:03 AM CDT (08:03 UTC)
Expired
Jul 16, 2003, 3:30 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS54 KOHX 160803
SVRBNA
TNC165-169-160830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
303 AM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMNER COUNTY IN TENNESSEE
  TROUSDALE COUNTY IN TENNESSEE

* UNTIL 330 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EAST CENTRAL SUMNER COUNTY...OR 7 MILES
  EAST OF GALLATIN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN SOUTHERN TROUSDALE COUNTY BY 320 AM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3657 8657 3632 8630 3634 8613 3660 8635

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 16, 3:00 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 AM CDT WED JUL 16 2003

LATEST ANALYSIS SHOWING LL BOUNDARY FROM THE GREAT LAKES REGION DOWN
INTO THE SOUTHERN OH VALLEY TO NEAR SDF. CONVERGENCE...DEEPER POOL
OF MOISTURE AND WARM ADVECTION AHEAD HELPING THE FUEL THE CONVECTION
ACROSS THE NORTHERN CWA COUNTIES.

LAST FEW MODEL RUNS BEEN CONSISTENT SINKING COLD FRONT SLOWLY
SOUTHWARD...ENTERING THE CWA LATER TODAY. ONGOING SCATTERED
CONVECTION THIS MORNING SEEMS TO BE THE MAIN BRUNT ASSOCIATED BUT
LESS WIDESPREAD CONVECTION CERTAINLY POSSIBLY LATER TODAY ALONG THE
LEADING EDGE OF BOUNDARY....WHERE INSTABILITY AND LL CONVERGENCE ARE
ENHANCED. PLAN TO KEEP SCATTERED POPS RUNNING TODAY...LEANING HIGHER
POPS SOUTH AND EAST.

DESPITE BOUNDARY STILL IN THE VICINITY TONIGHT...OTHER FAVORABLE
FEATURES LOOK WELL SOUTH AND DO NOT PLAN TO ADD POPS IN ONGOING DRY
FORECAST.

LL BOUNDARY LITTLE FURTHER SOUTH ON THURSDAY AND AIRMASS MEAN RH
QUITE LOW...ALTHOUGH LL MOISTURE REMAINS ON THE HIGHER SIDE.
ISOLATED CONVECTION CANT BE RULED OUT IN AFTERNOON HEATING BUT
WILL NOT ADD POPS AT THIS TIME. WILL LEAVE POPS OUT THURSDAY NIGHT
AS WELL.

BNA 90/69/92/69 31-1
CSV 85/63/87/65 411-

07
.BNA...NONE.
Hazardous weather outlook, Jul 15, 5:30 AM CDT, 21 hours 33 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING THE REGION WILL BRING A SMALL CHANCE OF
LOCALLY SEVERE THUNDERSTORMS TO THE AREA POSSIBLY LATE TODAY...BUT
MORE SO TONIGHT. THE BIGGEST THREAT IS FROM DAMAGING WIND AND
POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:18 AM CDTSevere Thunderstorm WarningOHXSumner27 min
Jul 16, 8:40 AM CDTSevere Thunderstorm WarningOHXLawrence50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.